The findings add to the increasing body of evidence highlighting the higher risk of skin problems in transgender women on long-term hormone therapy.
Physicians should recognize the potential risk for PCT in this patient population and consider hormone therapy adjustments, without undermining its importance in affirming gender identity, its researchers said.
The case study, “Porphyria cutanea tarda unmasked by supratherapeutic estrogen during gender-affirming hormone therapy,” was published in the journal JAAD Case Reports.
PCT, the most common form of porphyria, is caused by a deficiency in the uroporphyrinogen decarboxylase enzyme, leading to the buildup of porphyrins in the skin that makes it extremely sensitive to sunlight.
A combination of genetic mutations and environmental factors contribute to PCT. Factors such as excessive iron levels in the liver, alcohol consumption, smoking, estrogen, hepatitis C, and HIV infections, as well as mutations in the HFE gene have all been associated with the disease.
Hormone therapy in transgender people helps affirm that person’s gender identity, potentially easing gender dysphoria — an extreme discomfort caused by a discrepancy between a person’s sex at birth and their gender identity — and improves quality of life.
In transgender women (male-to-female), hormone therapy involves higher estrogen doses than those used for other indications, raising concerns of risk for conditions associated with estrogen exposure, including PCT.
Researchers at University of Pittsburgh Medical Center and a colleague at Johns Hopkins University, in Baltimore, reported the case of a 55-year-old transgender woman who developed PCT following a change in hormone therapy that led to estrogen levels above the therapeutic range (supratherapeutic).
The woman was admitted to the hospital with a three-month history of burning pain, itching, and recurrent blisters on her hands and forearms after exposure to sunlight. She reported no personal or family history of liver disease, iron abnormalities, or blistering eruptions. She was a smoker and reported drinking two beers a day.
While the woman had been taking oral estradiol (the most active form of estrogen) daily for the past 23 years, her hormone therapy changed one month before symptom onset. In an attempt to better control gender dysphoria, she began a trial of oral progesterone (100 mg/day), the other main female hormone, and increased her daily estradiol dose from 2 mg to 4 mg.
Further analyses revealed supratherapeutic total estrogen levels (1945 picograms/mL; therapeutic range: 600-1000 picograms/mL), high levels of porphyrins in the blood and urine, and a mutation in the HFE gene. A liver ultrasound scan was recommended but not performed.
Although total estrogen levels were high, blood levels of estradiol and prescribed hormone therapy dosing were within published guidelines.
Overall, the evidence pointed to PCT, likely induced by a combination of supratherapeutic estrogen and other known risk factors, such as tobacco and alcohol use, and HFE mutations. Since she previously tolerated 4 mg of daily estradiol, simultaneous treatment with oral progesterone may have also contributed to her PCT.
Physicians recommended stopping oral progesterone and temporarily interrupting estrogen therapy, followed by a dose reduction, and she complied. The woman was also advised to quit smoking, lower her alcohol consumption, and avoid sun exposure.
The patient preferred treatment with 100 mg of hydroxychloroquine (a type of malaria therapy) twice weekly, instead of repeated phlebotomy — a procedure in which blood is removed to lower iron and porphyrin levels. Antimalarial treatments are believed to bind to porphyrin compounds accumulated in the liver, helping with their elimination.
Clinical remission was achieved within five months without reductions in tobacco or alcohol use. At that time, the woman was reintroduced to hormone therapy with skin patches of 0.025 mg estradiol twice weekly, without PCT recurrence.
While this patient did not change her smoking or alcohol consumption habits, lifestyle modifications in people with PCT should be encouraged, the team said.
“The current lack of clear evidence-based HT [hormone therapy] treatment algorithms and barriers to HT access foster therapeutic inconsistency and hormone level fluctuations, which increase the risk of PCT and other cutaneous side effects of HT in transgender females,” the researchers wrote.
“It is important to recognize the potential risk for PCT in this growing demographic and consider a multifaceted treatment approach that includes HT adjustment as a therapeutic option, while being mindful of its important role in affirming gender identity,” they concluded.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?